Texas, 2008

Flash Flood in Texas, September 14, 2008

September 14, 2008 · NWS EPZ · 1 event in 1 county or zone

Moisture left behind from the remnants of Tropical Storm Lowell was lifted by a weak back door cold front. This was the focus for slow moving thunderstorms with very heavy rain in eastern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Moisture left behind from the remnants of Tropical Storm Lowell was lifted by a weak back door cold front. This was the focus for slow moving thunderstorms with very heavy rain in eastern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 14, 1:52 AM MST, 7 hours 38 minutes earlier.

Area forecast discussion, Sep 14, 1:52 AM MST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
252 AM MDT SUN SEP 14 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TODAY. TEMPERATURES
WILL BE SLIGHTLY COOLER. MOISTURE IS LIMITED OVER THE REGION BUT
A FEW STORMS MAY DEVELOP ALONG THE FRONTAL BOUNDARY TODAY AS IT
PUSHES WEST. FOR THE UPCOMING WEEK HIGH PRESSURE WILL BUILD OVER
THE REGION. THIS FEATURE WILL BRING FURTHER DRYING MONDAY THROUGH
THURSDAY AND SQUELCH STORM CHANCES. TO END THE WEEK A BIT OF
MOISTURE WORKS BACK INTO THE AREA WITH A WEAK UPPER LEVEL TROUGH.
SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN FOR NEXT
WEEKEND.

&&

.DISCUSSION...
WATCHING SATELLITE AND RADAR THIS MORNING AS A BACKDOOR COLD FRONT
BEGINS PUSHING UP AGAINST THE SACRAMENTO MOUNTAINS. DEEPER MOISTURE
RESIDES TO OUR EAST AND OVER OUR FAR EAST ZONES. THE BOUNDARY
PLOWING UNDER THE MOISTURE IS CREATING THE LIFT NECESSARY TO
GENERATE THUNDERSTORMS OVER THE E PLAINS OF NM NEAR ROSWELL.
MODELS INDICATE THAT SHOWERS AND THUNDERSTORMS WILL MOVE OVER THE
EASTERN ZONES THIS MORNING WITH THE FRONTAL PASSAGE. HAVE KEPT
THOSE CHANCES IN THE FORECAST. AS THE FRONT PUSHES WEST ACROSS THE
CENTRAL LOWLANDS OF THE CWFA AND INTO THE WESTERN MOUNTAINS IT
WILL ENCOUNTER LESSER MOISTURE LEVELS. THUS EXPECT LOWER STORM
CHANCES AND MORE ISOLATED COVERAGE FOR THE AFTERNOON HOURS OVER
THESE AREAS. WILL KEEP SOME SLIGHT POPS FOR THE WESTERN ZONES INTO
THE EVENING HOURS AND THEN END ALL CHANCES BY MIDNIGHT. TODAYS
TEMPS WILL BE COOLER BY A FEW DEGREES AND WINDS WILL BE NEAR
BREEZY FROM THE EAST.

MONDAY HIGH PRESSURE ALOFT BUILDS OVER THE GREAT BASIN PUTTING THE
CWFA UNDER A DRY CONTINENTAL FLOW AT MID LEVELS. HIGH PRESSURE
ALSO SETTLES IN FROM THE EAST AT THE SURFACE. BOTH OF THESE
FEATURES DRAW IN CONTINENTAL AIR AND SWEEP MOISTURE OUT OF THE
AREA...HOLDING IT TO OUR SOUTH THROUGH MOST OF THE WORK WEEK.
PWS WILL DROP BELOW .75 TODAY AND NEAR .50 FOR MONDAY THROUGH
AT LEAST THURSDAY. THIS WILL ALLOW FOR A DRY FORECAST FOR THOSE
DAYS WITH ONLY A MENTION OF MOUNTAIN STORMS FOR MONDAY.
TEMPERATURES WILL RUN BELOW NORMAL TODAY AND MUCH OF THE WEEK WITH
LOWLANDS SEEING LOW 80S EARLY IN THE WEEK...WARMING TO MID 80S
LATE IN THE WEEK.

WILL HAVE TO WATCH FOR MOISTURE CREEPING BACK IN THURSDAY THROUGH
THE WEEKEND. LATEST GFS MODEL RUN SHOWS UPPER-LEVEL LOW PRESSURE
BUILDING OVER THE AREA SHOVING THE RIDGE OUT. WILL HAVE TO BEGIN
ADDING POPS TO THE MOUNTAIN AREAS FRIDAY...MAYBE THURSDAY.

&&

.AVIATION...VALID 14/1200Z-15/1200Z
VFR CONDTS MOST MOST AREAS. A SURFACE BACKDOOR COOL FRONT WILL
PUSH INTO AND ACROSS THE REGION TODAY. THE MAIN IMPACTS WITH THIS
PASSAGE WILL BE EAST OF THE RIO GRANDE. EXPECT CLOUDS LOW- AND MID-
LEVEL CLOUDS TO DEVELOP AND MOVE S AND W THIS MORNING OVER AREAS EAST
OF THE RIO GRANDE. AREA MTN TOPS POSSIBLY OBSCURED. WIND SHIFTS
TO THE E AND NE AND STRENGTHENING TO 15-25 MPH. ISOLATED
THUNDERSTORMS AND SHOWERS ALSO POSSIBLE. ISOLATED AREAS OF MVFR
AND POSSIBLY IFR NEAR STORMS. STORM CHANCES WILL SHIFT WEST TOWARD
DMN IN THE AFTERNOON.

&&

.FIRE WEATHER...
FOR TODAY A BACKDOOR SURFACE FRONT WILL PUSH INTO AND ACROSS THE
AREA. IT WILL FIRST MOVE THROUGH THE SACRAMENTO MOUNTAINS EARLY IN
THE MORNING AND THEN INTO THE SOUTHERN DESERTS AND THE GILA LATER
IN THE AFTERNOON. THIS BOUNDARY WILL PRODUCE NEAR BREEZY TO BREEZY
WINDS SHIFTING TO THE EAST TODAY. LOW LEVEL MOISTURE REMAINS IN
PLACE BUT THE UPPER LEVELS ARE DRY. THIS WILL LIMIT STORMS OVER THE
REGION...BUT SLIGHT CHANCES FOR STORMS WILL ACCOMPANY THE FRONTAL
PASSAGE AS IT MOVES WEST ACROSS THE AREA TODAY.

FOR THE WEEK AHEAD...WEAK HIGH PRESSURE ALOFT WILL BUILD OVER THE
FOUR CORNERS BY MID WEEK. THIS WILL HELP TO FURTHER DRY THE
AIRMASS IN PLACE OVER OUR AREA. SUBSIDENCE ALOFT WILL WORK TO
SUPPRESS THUNDERSTORM ACTIVITY. GENERALLY LIGHT WINDS ARE EXPECTED
BUT LOW LEVEL MOISTURE LEVELS WILL BE LOWER. LATE IN THE WEEK AN
UPPER LEVEL TROUGH IS PROGED TO PASS OVER THE REGION. SLIGHT CHANCES
FOR STORMS WILL RETURN WITH THIS SYSTEM AS MOISTURE MOVES BACK
OVER WITH THE TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 82  60  81  58  82 /  20   0   0   0   0
SIERRA BLANCA TX        78  56  76  52  77 /  20   0   0   0   0
LAS CRUCES              82  58  80  55  81 /  20   0   0   0   0
ALAMOGORDO              81  57  79  53  80 /  20   0   0   0   0
CLOUDCROFT              61  37  61  35  62 /  20   0  10   0   0
TRUTH OR CONSEQUENCES   80  56  79  55  81 /  10   0   0   0   0
SILVER CITY             74  51  75  48  77 /  20  20  10   0   0
DEMING                  82  56  80  54  81 /  10  20   0   0   0
LORDSBURG               83  56  81  55  82 /  10  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14 / BIRD
Hazardous weather outlook, Sep 13, 10:16 AM MST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1116 AM MDT SAT SEP 13 2008

NMZ022>025-030>032-TXZ055-056-141730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1116 AM MDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORM WILL REMAIN OVER AREA MOUNTAINS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAK COLD FRONT WILL MOVE ACROSS THE AREA SUNDAY. THE FRONT MAY
BE THE FOCUS FOR THUNDERSTORMS. THE THUNDERSTORM THREAT SHOULD
DIMINISH BY LATE EVENING. THE REST OF THE WEEK LOOKS SUNNY...WARM
AND DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 14, 8:27 AM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
927 AM MDT SUN SEP 14 2008

TXZ055-141730-
EL PASO-
INCLUDING THE CITY OF...EL PASO
927 AM MDT SUN SEP 14 2008

...THUNDERSTORMS ARE DEVELOPING OVER EL PASO COUNTY...

A WEAK BACKDOOR COLD FRONT FROM THE EAST HAS MOVED INTO OUR AREA
EARLY THIS MORNING...AND IS SETTING OFF SOME THUNDERSTORM ACTIVITY
OVER EL PASO COUNTY. THESE STORMS WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY RAIN..SMALL HAIL...WIND GUSTS OF 40 TO 45 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING. THESE STORMS ARE MOVING
GENERALLY TO THE NORTH AROUND 10 TO 15 MPH. KEEP AN EYE TO THE SKY
IF YOU HAVE OUTDOOR ACTIVITIES PLANED OVER THE NEXT COUPLE OF
HOURS.

20 NOVLAN

The radar

The El Paso radar (KEPZ), 50 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 14, 9:30 AM MST to 10:45 AM MST
Where
El Paso County, 5.6 mi ENE of Socorro to 6 mi NE of Socorro
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.689, -106.216

Horizon Boulevard below Horizon City was impassable to due rapidly moving water and debris. Floodwaters entered at least one home in the Sparks subdivision.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135859.